The opinions expressed in this article are the writer’s own and do not reflect the views of Her Campus.
I have been recently diagnosed with PCOS I didn’t know where to go from there. I started the Depo-Provera birth control shot a couple of months later I was diagnosed. My gyno told me that with the pain that I was having the shot would help ease the pain. After a few shots later I noticed the pain getting worse and I started to have spotting. This occurred a few weeks before my next shot was due. This continued until I got the shot and then after it would go away and then come back when it was due again.
I liked that I didn’t get a period while on the shot, but the spotting was annoying. I never knew when it was going to start. The pain started to get worse and soon I was in the fetal position all the time because it hurt so bad.
Recently I had an allergic reaction to something, and I didn’t know what caused it because I didn’t come into contact with anything different that I was aware of. I woke up with hives all over my body for a few days. I scheduled an appointment with my doctor. They had no idea what it was from. They were going to run some tests, but I was already miserable and itchy. I couldn’t out jeans on my legs were so swollen, I had to either wear sweatpants or leggings.
I called my gyno and asked them if it could have been a rash from the shot since I got it recently. They said that there really shouldn’t have been. I would have had an allergic reaction within 15 minutes of receiving the shot. So, I thought that was ruled out.
Turns out that the depo shot can cause rashes after using it for a year. And it is not to be used for people with vascular issues. Well, I have vascular issues and that was overlooked by all imy doctors. I am going to be getting one more shot to make sure that was it that caused the rash and if I get it again, I am stopping the shot and finding another method to use.
Overall, I wanted to share this story because some birth control options don’t work for everyone. Use what is best for you. If you notice something is off, make others aware of it and tell your doctor.